Dangers of Klonopin Abuse
Klonopin, abuse can have serious physical and psychological implications when used in ways other than intended or by someone for whom it was not prescribed. Also known as clonazepam, Klonopin, is a benzodiazepine drug that acts as a central nervous system depressant to slow down brain activity in patients diagnosed with seizure disorders. It is also prescribed for treatment of anxiety, as a muscle relaxant, and as a sedative.
Tolerance and Dependency
According to the National Institute on Drug Abuse, “Usually, benzodiazepines are not prescribed for long term use because of the risk for developing tolerance, dependence, or addiction.” Because Klonopin causes tolerance and dependency with withdrawal syndrome following its discontinued use, it should not be used for long periods of time.
Klonopin has been considered a safe medication with benefits that outweighs the risks when using it for its intended purpose, but, as with any central nervous system depressant, the effects are modified with abuse. Klonopin produces relaxation, sedation, and drowsiness. It causes memory loss, loss of inhibitions, loss of ambition, and other cognitive and mental health changes. It also affects every other system of the body including the heart and lungs slowing down breathing and heart rate, and decreasing motor functioning.
Dangers of Klonopin Abuse
By abusing Klonopin, abusers risk multiple health consequences. It has been compared to the anti-anxiety drug, Xanax, which has become a popular drug of abuse and high on the list of dangerous drugs in modern society. Klonopin abuse potential is high and the medication is often diverted to the street for sale. Klonopin pills are known as “k-Pins” and many abusers crush and snort them to speed up the effects or to get a more intense high.
As a CNS depressant, Klonopin should never be taken in excess or in any way other than its prescribed and intended purpose. The risk for unintentional overdose poisoning is dramatically increased when using Klonopin with any other drug or alcohol and the following dangers are possible:
- Worsening anxiety
- Intense Mood swings or loss of emotional control
- Panic attacks
- Suicidal or harmful thoughts or tendencies
- Personality changes and unusual behaviors
- Increased risk of engaging in risky or dangerous activities due to impaire cognition and reduced inhibitions.
- Numbness in extremities
- Difficulty Breathing
- Painful or difficult urination, urinating less than usual
- Overdose – Coma, respiratory failure, cardiac failure, kidney failure, and death